Nursing Clinical Practice Guide
Clinical Scenario
You are the nurse in a dialysis unit. Mr. Johnson, a 65-year-old man with End-Stage Renal Disease (ESRD) who just started hemodialysis last week, is 2 hours into his treatment. He suddenly complains of a "pounding, worst headache of my life" and appears confused when you ask him his name.
Nursing Intervention Strategy
1. Immediate Assessment & Action (First 60 seconds):
• Stop the Dialysis Machine: Halt blood pump and ultrafiltration immediately. Do not return blood yet if the patient is unstable.
• Assess ABCs & Neuro: Check airway, breathing, circulation. Perform a rapid neurological assessment: Level of consciousness (LOC) using AVPU or GCS, pupil size and reaction, motor response.
• Vital Signs: Check BP (may be normal or elevated due to ICP), heart rate, oxygen saturation.
2. Notify & Collaborate:
• Call the nephrologist or charge nurse immediately. Report: "Patient with sudden severe headache and altered mental status, suspected disequilibrium syndrome."
• Prepare for administration of mannitol 25% or hypertonic saline (3%) as ordered to reduce cerebral edema.
3. Ongoing Care & Monitoring:
• Maintain patient safety: Lower the bed, raise side rails, consider seizure precautions.
• Monitor neurological status every 5-15 minutes.
• Prepare for possible transfer to a higher level of care if symptoms worsen.
Patient Safety and Precautions
• Contraindication: Do not rapidly return the patient's blood from the dialysis circuit if they are hypotensive or unstable; it could worsen cerebral perfusion.
• Medication Caution: Mannitol is a vesicant; ensure IV patency. Monitor for fluid overload and electrolyte shifts (especially hyperkalemia) after administration.
• Key Monitoring: Continuous neurological monitoring is paramount. Also monitor for signs of fluid overload if mannitol is given, as it initially expands plasma volume.
Nursing Procedure & Medication Flow
Procedure: Responding to Suspected DDS
1. Assess patient complaint (severe headache) and mental status.
2. STOP dialysis (blood pump & UF).
3. Perform focused neuro assessment (AVPU/GCS, pupils).
4. Check vital signs.
5. Notify physician/charge nurse STAT.
6. Administer ordered hypertonic solution (e.g., Mannitol 0.5-1g/kg IV over 20-30 min).
7. Initiate seizure precautions (padded side rails, airway at bedside).
8. Document thoroughly: time of onset, symptoms, actions taken, patient response.
Medication: Mannitol 20-25%
• Action: Osmotic diuretic. Increases osmolarity of blood, drawing fluid from brain tissue and eyes into vasculature.
• Administration: IV infusion via large-bore catheter. Use a filter. Monitor for crystallization.
• Nursing Considerations: Monitor for rebound increased ICP, hypotension, electrolyte imbalance (Na, K), and signs of heart failure.
A Word from Your Senior Nurse
"In the fast-paced dialysis unit, it's easy to focus on the machines and numbers. But never forget the person in the chair. A complaint of a new, severe headache is a red flag you must never ignore. Your quick thinking to stop the treatment and assess neuro status could prevent a seizure or permanent brain injury. On the NCLEX, they test this because in real life, you are the first line of defense. Connect the dots: rapid dialysis + new patient + neurological symptoms = think DDS first. That clinical judgment is what makes a great nurse."